Sep 25, 2011
My brother diagnosed with HIV six months back when he was consistently sick. His CD4 count was below 50 when teated two months back . After hospitalization for almost a month for treatment of his infection, he is being taken care at home. He does not have any infection now but is physically very weak. Doctor have not started his HIV medication (ART or HAART) because of his weakness and advising him diet with nutrition and medication with Vitamins and antibiotics etc. I want to know that even his HIV medicine start What is the chance that his CD4 count will increase to a safe level and how much time it will take. What is the chance of his survival? We live in India.
Response from Dr. Young
Hello and thanks for posting from India.
Sorry to hear about your brother. I'm confused. Your brother's CD4 is below 50, he's symptomatic and his doctors have not started ART yet?
This is not correct. All national and international HIV treatment guidelines would strongly recommend starting HIV treatment as well as antibiotics such as trimethoprim/sulfa and azithromycin to prevent serious secondary complications. Such medications not only can be well tolerated, but save lives. Diet and nutrition are very important, but can't do much without a recovering immune system.
Both documents are not vague about when to start treatment for your brother. Anyone with a CD4 count less than 350 and definitely below 200 should start treatment, irrespective of symptoms. Maybe it's time to have your brother's doctor review this. Maybe it's time for a new team of doctors.
It's not too late. If your brother starts on medications, his health risk can dramatically improve and CD4 count can increase-- even to healthy levels. But be aware that in our country (USA) in one large cohort (called HOPS), patients with CD4s less than 100 had about a 30% mortality rate in the first year if medications were not available. He needs to start very soon.
I hope that this is helpful. Please write back with any questions or follow up.
Increased Side Effects From New Norvir Tab
drying of blood
- How Effective Are Swabs When Testing For An Std?
- Symptoms Of Vaginal Bleeding Headache Low Back Pain Cramping
- CAN I GET MONO FROM ORAL SEX?
- Can Pelvic Inflammatory Disease Cause Swollen Lymph Nodes?
- Causes Of False Negative HIV Tests
- How Effective Is Pep If Taken 24 Hours After Exposure?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.